Georgia, 2012

Hail and Damaging Winds in Georgia, May 6, 2012

May 6, 2012 · NWS FFC · 14 events in 9 counties and zones

An upper level shortwave moved across the area during the afternoon of May 6th. Meanwhile, two weak surface boundaries across the area served to enhance convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$313,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level shortwave moved across the area during the afternoon of May 6th. Meanwhile, two weak surface boundaries across the area served to enhance convection. One boundary was stretched across central Georgia, while another weak boundary sagged southward from the Tennessee Valley. Isolated thunderstorms developed during the late morning hours across west central Georgia, with additional thunderstorms developing in the afternoon across the rest of the area. Large hail was the main threat with these storms, with only a few storms producing wind damage in the form of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 6, 6:30 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 6, 6:30 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 AM EDT SUN MAY 6 2012

.SHORT TERM /TODAY THROUGH MONDAY/...
SEVERAL FEATURES REMAIN THE FOCUS FOR CONVECTION THROUGH THE NEXT 36
HOURS. FOR TODAY...THE OLD BOUNDARY ACROSS SOUTHERN PORTIONS OF THE
FORECAST AREA WHERE BEST INSTABILITY REMAINS CONCENTRATED AND A NEW
SURFACE BOUNDARY ENTERING THE NORTHEAST AND EAST AS SURFACE HIGH
PRESSURE BUILDS IN BEHIND THE LOW MOVING UP THE SOUTHEASTERN
ATLANTIC COAST. GEORGIA REMAINS ON THE EDGE OF THE NORTHWESTERLY
UPPER FLOW ALLOWING WEAK SHORT WAVES TO BRUSH ACROSS THE FORECAST
AREA. SATELLITE ANALYSIS SHOWS A WEAK MID AND UPPER LEVEL LOW OVER
NORTHERN ALABAMA EARLY THIS MORNING AND MODELS ARE SHOWING A
WEAKNESS IN THE UPPER RIDGE IN THAT VICINITY...BUT DO NOT DEVELOP
THE LOW FURTHER AND KEEP THE MAIN INFLUENCE NORTH AND WEST OF THE
FORECAST AREA. I HAVE KEPT POPS IN THE CHANCE RANGE FOR NOW WITH
BEST CHANCES ACROSS THE FAR WEST...SOUTH AND NORTHEAST. BY MONDAY
THE NEW BOUNDARY SETTLES INTO THE SOUTHERN REACHES OF THE FORECAST
AREA RE-FOCUSING BETTER CHANCES FOR CONVECTION ACROSS THAT REGION...
HOWEVER WITH THE UPPER PATTERN BASICALLY UNCHANGED THERE WILL STILL
BE A CHANCE FOR CONVECTION AREAWIDE.

MODELS SHOW 1500-2000 J/KG ML CAPE ALONG THE WESTERN AND SOUTHERN
FRINGES OF THE FORECAST AREA TODAY WITH 500-1000 J/KG ELSEWHERE.
THIS SHOULD KEEP THE CHANCES FOR SEVERE THUNDERSTORMS AT A MINIMUM
FOR TODAY.

20

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A MOIST PATTERN WILL CONTINUE UNTIL THE H5 TROUGH OVER THE WEST
BEGINS DIGS INTO THE MIDWEST WHICH BOTH GFS AND ECMWF SHOW HAPPENING
BY WEDNESDAY. TIMING DIFFERENCES OCCUR BY THURSDAY WITH THE GFS
BEING THE FASTER OF THE TWO MODELS WHICH CLEARS THE MOISTURE OUT BY
12Z THU WITH THE ECMWF NOT CLEARING OUT UNTIL 00Z FRI. THE GFS HAS
SHOWN MORE CONTINUITY THAN THE ECMWF AND WILL THEREFORE LEAN TOWARD
THE GFS. A DRIER ATMOSPHERE WILL PREVAIL OVER THE CWA FOR THE END OF
THE WEEK AND INTO NEXT WEEKEND.

17

&&

.AVIATION...
12Z UPDATE...
ISOLATED MVFR VISIBILITIES WILL CONTINUE BETWEEN 12Z AND 14Z...BUT I
DO NOT EXPECT ANY ISSUES AT THE TAF SITES...EXCEPT FOR A POSSIBLE
BRIEF PERIOD AT KMCN. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH
08Z OUTSIDE OF CONVECTION. ISOLATED CONVECTION IS POSSIBLE AT ANY
TIME...HOWEVER BEST CHANCES WILL BE BETWEEN 18Z AND 04Z AS COVERAGE
BECOMES MORE SCATTERED. WINDS WILL TRANSITION FROM NORTHWEST TO
NORTHEAST BETWEEN 12Z AND 20Z...STARTING ACROSS EASTERN PORTIONS AND
SPREADING SOUTH AND WEST. WIND SPEEDS WILL REMAIN 3-6KT THROUGH
14Z...INCREASING TO 7-12KT BY 18Z BEFORE DIMINISHING BACK INTO THE
4-7KT RANGE AFTER 00Z. ISOLATED TO SCATTERED MVFR CONDITIONS...BOTH
CEILINGS AND VISIBILITIES...ARE POSSIBLE AFTER 08Z.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  63  80  62 /  50  30  40  50
ATLANTA         86  66  82  64 /  40  30  40  50
BLAIRSVILLE     84  60  79  61 /  50  30  40  60
CARTERSVILLE    87  63  83  61 /  40  30  40  60
COLUMBUS        88  68  86  65 /  50  40  40  50
GAINESVILLE     84  64  80  61 /  50  30  40  50
MACON           88  66  83  62 /  40  40  50  40
ROME            87  63  84  63 /  40  30  40  60
PEACHTREE CITY  87  64  83  62 /  40  30  40  50
VIDALIA         89  68  83  68 /  50  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 3:23 AM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 AM EDT SUN MAY 6 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
423 AM EDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED SURFACE TROUGH WILL
MOVE ACROSS THE REGION TODAY. THIS WILL BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ARE DIME SIZED HAIL...WIND GUSTS TO NEAR 40
MPH...AND FREQUENT LIGHTNING. THE BEST TIMES FOR THUNDERSTORMS
DEVELOPMENT ARE BETWEEN NOON AND 10 PM TODAY.

.DISCUSSION...
DAYTIME HEATING AND A SIGNIFICANT SHORT WAVE MOVING OUT OF THE
TENNESSEE AND OHIO VALLEYS THIS MORNING WILL RESULT IN SCATTERED
SHOWER AND THUNDERSTORM DEVELOPMENT. CAPES WILL INCREASE TO 1800
TO 2200 THIS AFTERNOON ALONG WITH LIFTED INDEX VALUES OF -4 TO -8.
THIS WILL BE SUFFICIENT TO ALLOW A FEW STORMS TO BECOME STRONG.
SEVERE STORMS ARE NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 6, 9:15 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT SUN MAY 6 2012

GAZ042-052-061445-
1015 AM EDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN CARROLL AND HEARD COUNTIES UNTIL 1045 AM EDT...

AT 1013 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRALHATCHEE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL AND HEARD COUNTIES THROUGH 1045 AM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROOSTERVILLE...LOWELL...ROOPVILLE...PLANT
WANSLEY...CENTRALHATCHEE...FRANKLIN AND CORINTH. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3353 8508 3343 8499 3343 8501 3341 8501
      3328 8496 3328 8495 3323 8494 3318 8508
      3319 8510 3317 8512 3316 8515 3342 8525
TIME...MOT...LOC 1415Z 321DEG 16KT 3340 8509

The radar

The Atlanta radar (KFFC), 51 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Heard

When
May 6, 9:45 AM EST to 9:55 AM EST
Where
Heard County, 0.07 mi S of Franklin
Measured
1 in hail
Reported by
County Official
Coordinates
33.279, -85.100

The Heard County 911 Center and the Family Dollar store reported that hail fell in Franklin. The hail started as dime size but within five minutes increased to quarter size.

Hail, Muscogee

When
May 6, 11:30 AM EST to 11:35 AM EST
Where
Muscogee County, Midland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.570, -84.820

The Broadcast Media reported that dime to quarter sized hail fell in Midland.

Thunderstorm Wind, Schley

When
May 6, 1:00 PM EST
Where
Schley County, 1.36 mi WSW of Walls Crossing to 0.41 mi WSW of Walls Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.240, -84.390

A Schley County Sheriff Deputy reported that seven trees were blown down at Highway 26 and Stevens Road about five miles west of Ellaville.

Hail, Polk

When
May 6, 5:40 PM EST to 5:45 PM EST
Where
Polk County, 0.57 mi E of Cedartown
Measured
0.75 in hail
Reported by
Public
Coordinates
34.020, -85.240

The public reported that dime sized hail fell just east of Cedartown.

Hail, Pickens

When
May 6, 5:45 PM EST to 5:50 PM EST
Where
Pickens County, Ruden
Measured
0.88 in hail
Reported by
Public
Coordinates
34.470, -84.430

The public reported that nickel sized hail fell near Jasper.

Hail, Douglas

When
May 6, 5:50 PM EST to 5:55 PM EST
Where
Douglas County, 0.9 mi NW of Lithia Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
33.790, -84.660

The public reported that dime sized hail fell near Lithia Springs and Sweetwater Creek State Park.

Hail, Pickens

When
May 6, 6:10 PM EST to 6:15 PM EST
Where
Pickens County, Ruden
Measured
1 in hail
Reported by
Public
Coordinates
34.470, -84.430

The public reported that quarter sized hail fell in Jasper.

Hail, Cobb

When
May 6, 6:15 PM EST to 6:20 PM EST
Where
Cobb County, Marietta
Measured
0.75 in hail
Reported by
Public
Coordinates
33.950, -84.550

The public reported that dime sized hail fell near Marietta.

Hail, Polk

When
May 6, 6:15 PM EST to 6:35 PM EST
Where
Polk County, 0.69 mi N of Youngs to 2.99 mi NNE of Walthrall
Measured
1.75 in hail
Property damage
$307,000
Reported by
County Official
Coordinates
33.940, -85.220

The Polk County 911 Center and the public reported that large hail fell southeast of Cedartown, generally between Cedartown and Felton along U.S. Highway 27. The hail began as quarter size, lasting for several minutes, increasing to golf ball size before it ended.

Hail, Cobb

When
May 6, 6:37 PM EST to 6:47 PM EST
Where
Cobb County, Kennesaw
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -84.620

The public reported quarter sized hail near Kennesaw, which lasted for about 10 minutes.

Hail, Union

When
May 6, 7:00 PM EST to 7:15 PM EST
Where
Union County, 1.33 mi WSW of Ivy Log
Measured
1.5 in hail
Reported by
Public
Coordinates
34.960, -84.090

The public reported large hail, increasing to walnut size - 1.5 inches - at Nottely Dam. The hail lasted for 15 minutes.

Hail, Cherokee

When
May 6, 7:08 PM EST to 7:13 PM EST
Where
Cherokee County, Holly Spgs
Measured
1 in hail
Reported by
Public
Coordinates
34.170, -84.500

The public reported dime to quarter sized hail in Holly Springs.

Thunderstorm Wind, Union

When
May 6, 7:13 PM EST
Where
Union County, 1.33 mi WSW of Ivy Log to 0.85 mi SE of Ivy Log
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.960, -84.090

The Union County 911 Center reported that several trees were blown down along U.S. Highway 129 near Nottely Dam.

Thunderstorm Wind, Cobb

When
May 6, 7:35 PM EST
Where
Cobb County, 0.69 mi S of Noonday to 0.94 mi SSE of Noonday
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.060, -84.520

The Cobb County 911 Center reported that at least six trees were blown down off of Shallowford Road just east of Canton Road. One of the trees fell on a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376844, 376845, 376855, 376846, 376847, 376848, 376849, 376850, 376851, 376852, 376853, 376854, 376856, 376857.